Texas, 2018Hail and Damaging Winds in Texas, September 1, 2018
September 1, 2018 · NWS AMA · 4 events in 2 counties and zones
An outflow boundary moving east across the western Panhandles generated severe wind gusts with some damage reported as well. A lone thunderstorm that developed over Canyon moved north out ahead of the outflow boundary.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An outflow boundary moving east across the western Panhandles generated severe wind gusts with some damage reported as well. A lone thunderstorm that developed over Canyon moved north out ahead of the outflow boundary. Once the thunderstorm interacted with the boundary, strong vertical growth in the thunderstorm helped to developed up to golf ball sized hail in parts of south Amarillo. Thunderstorm then moved north over parts of western Amarillo before the lift from the boundary moved east of the city and weakened the thunderstorm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 1, 3:02 PM CST, 1 hour 54 minutes earlier.
Area forecast discussion, Sep 1, 3:02 PM CST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
402 PM CDT Sat Sep 1 2018
.DISCUSSION...
The overall synoptic pattern will remain similar for much of the
week with an anomalously strong 597dm h5 ridge centered over the Mid-
Atlantic states holding firm. While this ridge will control much of
the pattern, subtle nuances in western upper troughing and what
seems like inevitable tropical development will eventually play a
part in our weather. Overall...weak but moist southwesterly upr
flow with embedded disturbances will keep off and on rain chances in
our area through much of the week. After initially dry-ish low
levels, the boundary layer will moisten tonight and stay pretty
moist through the week with PWATs predominately in the 1.25-1.75"
range. Outside of a few brief periods where shear could increase to
the point of sustaining multicell/brief supercellular convection,
much of the activity this next week will stay sub-severe with heavy
rain the greatest threat.
Tonight through Sunday night...The best chances for precip in this
period look to be this evening in the western TX Panhandle. Sunday
has a sneaky chance to be dry with sunshine in the afternoon and
lowered precip chances during the day to account. Storms may roll
in again in the evening from the west.
Monday through Friday...Off and on storm chances will continue. Of
course, given propensity of storms to fire along convectively
modulated surfaces boundaries, exact timing and location is near
impossible to determine at this point. If Tuesday morning starts out
dry and sunny, the Tue afternoon storm threat could be a little more
robust as indications of moderate instability and a bit more flow
aloft/wind shear could lead to a better chance of stronger storms
than in some of the other periods. Though rain chances remain,
forecast confidence decreases late in the week as a potential
tropical system may begin to affect south Texas which could
indirectly impact our weather.
Simpson
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 64 87 63 83 62 / 60 40 60 40 70
Beaver OK 67 89 64 85 64 / 50 50 60 50 50
Boise City OK 60 85 59 82 59 / 70 20 60 40 50
Borger TX 68 90 66 87 66 / 60 30 60 40 60
Boys Ranch TX 64 90 63 85 62 / 70 30 60 40 60
Canyon TX 63 87 62 84 62 / 60 40 60 40 70
Clarendon TX 68 89 66 84 65 / 30 50 50 50 70
Dalhart TX 60 87 59 83 59 / 70 20 60 40 50
Guymon OK 63 89 62 85 62 / 70 30 50 40 50
Hereford TX 63 86 62 82 62 / 60 40 60 40 70
Lipscomb TX 70 89 66 86 66 / 30 50 50 40 60
Pampa TX 66 87 64 84 64 / 40 40 50 40 70
Shamrock TX 69 91 66 86 65 / 20 50 50 50 60
Wellington TX 69 92 66 87 65 / 20 50 50 50 60
&&
.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.
&&
2/9
Hazardous weather outlook, Sep 1, 2:46 PM CST, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
346 PM CDT Sat Sep 1 2018
OKZ001>003-TXZ001>020-317-021200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
346 PM CDT Sat Sep 1 2018
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Tonight.
Scattered thunderstorms are expected across mainly the western
Panhandles tonight. A few storms may become strong to marginally
severe, with gusty winds and heavy rain the main hazards.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Off and on showers and thunderstorms are expected Sunday through
Friday across the Panhandles. Some storms that develop will have
the potential to become strong with gusty winds, small hail, and
heavy rain the primary hazards.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Sep 1, 3:30 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Amarillo TX
430 PM CDT SAT SEP 1 2018
TXZ016-012215-
Deaf Smith TX-
430 PM CDT SAT SEP 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DEAF SMITH COUNTY UNTIL
515 PM CDT...
At 430 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Glenrio to 3 miles
northwest of Rhea. Movement was northeast at 35 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Glenrio and Bootleg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows. Do not drive into areas where blowing dust restricts
visibility.
&&
LAT...LON 3518 10304 3518 10275 3476 10251 3475 10251
3475 10304
TIME...MOT...LOC 2130Z 229DEG 31KT 3508 10313 3471 10298
SimpsonSpecial weather statement, Sep 1, 4:39 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Amarillo TX
539 PM CDT SAT SEP 1 2018
TXZ016-012315-
Deaf Smith TX-
539 PM CDT SAT SEP 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DEAF SMITH COUNTY UNTIL
615 PM CDT...
At 538 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Wildorado, or 12 miles southeast of Vega, moving
northeast at 35 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Hereford and Dawn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter immediately inside a sturdy structure and stay away
from windows. Do not drive into areas where blowing dust restricts
visibility.
&&
LAT...LON 3514 10250 3519 10242 3518 10217 3475 10217
3475 10241
TIME...MOT...LOC 2238Z 229DEG 30KT 3509 10230
SimpsonThunderstorm Wind, Potter
- When
- September 1, 4:56 PM CST
- Where
- Potter County, 1.32 mi ENE of Bushland
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 35.190, -102.050
Schoolnet report. Also there were reports of tree limbs and power poles down in Bushland.
Thunderstorm Wind, Randall
- When
- September 1, 5:05 PM CST
- Where
- Randall County, 2.36 mi SSE of Canyon
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 34.950, -101.900
Hail, Randall
- When
- September 1, 5:14 PM CST
- Where
- Randall County, 6.14 mi NW of Timbercreek Canyon
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 35.110, -101.900
Golf ball size hail reported near Randall High School.
Hail, Potter
- When
- September 1, 5:20 PM CST
- Where
- Potter County, 5.69 mi W of Amarillo
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 35.190, -101.920
Nickel sized hail at I-40 & Bell Street in Amarillo.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, September 1 to 6, 20188 deaths · 8 events
- Lightning Strike in Florida, September 1, 20181 death · 1 event
- Rip Current in Alabama, September 1, 20181 death · 1 event
- Flash Flooding and Flooding in Iowa, September 1 to 3, 2018$1.6 million · 23 events
- Flash Flooding and Flooding in Iowa, September 1 to 2, 2018$702,000 · 2 in hail · 38 events
- Wildfire in Colorado, September 1 to 30, 2018$3.5 million · 1 event
- Hail and Damaging Winds in Kansas, September 1 to 2, 2018$1.8 million · 2.5 in hail · 8 events
- Tornadoes and Damaging Wind in Michigan, September 1, 2018$605,000 · EF0 · 5 events
- Flooding in Wisconsin, September 1 to 30, 2018$154,000 · 17 events
- Flash Flooding and Flood in Nebraska, September 1 to 3, 2018$140,000 · 60 kt wind · 17 events
- Flash Flooding and Hail in Iowa, September 1, 2018$30,000 · 1 in hail · 36 events
- Flash Flooding and Damaging Winds in Virginia, September 1 to 2, 2018$41,000 · 70 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785303, 785304, 785305, 785306.